Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 16, NWS Blacksburg, VA

May 15, 2014Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 15, 2014, 7:25 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2014, 7:25 PM EDT (23:25 UTC)
Expired
May 15, 2014, 8:30 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Charlotte County, VA, Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 126 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:47 PM EDTTSTM WND DMG4 Nw Hitesburg, VAMULTIPLE TREES AND POWER LINES DOWN NEAR THE INTERSECTION OF BUCKSHOAL ROAD AND HUDSON ROAD IN VIRGILINA. LARGE UPROOTED TREE ON VEHICLE WITH ONE INDIVIDUAL TRAPPED INSIDE WITH LIVE POWER LINES ALSO DOWN ON VEHICLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 11:56 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS51 KRNK 152325
SVRRNK
VAC037-083-160030-
/O.NEW.KRNK.SV.W.0016.140515T2325Z-140516T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 PM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 830 PM EDT

* AT 724 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIRGILINA...
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KEYSVILLE...
  VIRGILINA...
  CLOVER...
  REDOAK...
  AND DRAKES BRANCH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3671 7864 3664 7858 3665 7859
      3669 7865 3669 7868 3668 7870 3658 7871
      3654 7874 3654 7896 3713 7854 3709 7848
      3708 7844 3706 7845
TIME...MOT...LOC 2324Z 212DEG 30KT 3652 7886 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

KK
2 follow-up statements
592 
WWUS51 KRNK 152343
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT THU MAY 15 2014

VAC037-083-160030-
/O.CON.KRNK.SV.W.0016.000000T0000Z-140516T0030Z/
CHARLOTTE VA-HALIFAX VA-
743 PM EDT THU MAY 15 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES...

AT 742 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HITESBURG...
MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KEYSVILLE...
VIRGILINA...
CLOVER...
REDOAK...
AND DRAKES BRANCH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3671 7864 3668 7863 3669 7865
      3668 7870 3658 7871 3654 7874 3654 7896
      3713 7854 3707 7844
TIME...MOT...LOC 2342Z 210DEG 23KT 3664 7881 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

KK
480 
WWUS51 KRNK 160025
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT THU MAY 15 2014

VAC037-083-160034-
/O.EXP.KRNK.SV.W.0016.000000T0000Z-140516T0030Z/
CHARLOTTE VA-HALIFAX VA-
825 PM EDT THU MAY 15 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES WILL EXPIRE
AT 830 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3689 7849 3671 7864 3668 7863 3669 7865
      3668 7870 3658 7871 3654 7874 3654 7896
      3713 7854 3707 7844
TIME...MOT...LOC 0023Z 212DEG 30KT 3664 7881 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:34 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 15, 4:34 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT THU MAY 15 2014

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL CONTINUE TO PUSH ACROSS THE FORECAST
REGION THROUGH LATE THIS EVENING...TRIGGERING SHOWERS AND
THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN. SIGNIFICANTLY COOLER
AIR WILL ENTER WITH THE FRONT...AND WILL LINGER THROUGH THE
WEEKEND AS A LARGE UPPER LEVEL LOW PRESSURE SYSTEM SPINS OVER THE
GREAT LAKES.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 400 PM EDT THURSDAY...

RADAR IMAGERY INDICATES THAT THE AXIS OF HEAVIEST RAIN HAS JUST
SHIFTED OUTSIDE OUR EASTERN TIER OF COUNTIES THIS AFTERNOON...BUT
IS STILL TOO CLOSE FOR COMFORT...ESPECIALLY CONSIDERING THE RENEWED
SHOWER ACTIVITY FORMING ALONG A COLD FRONT THAT IS PASSING ACROSS
THE MOUNTAINS. SHORT RANGE MODELS CONTINUE TO INDICATE WAVES OF
LOW PRESSURE PASSING ALONG THE FRONT FROM THE SOUTH DURING THIS
EVENING...WHICH HAS THE POTENTIAL OF CAUSING THE FRONT TO
SLOW/STALL BRIEFLY. MUCH OF THE AREA RECEIVED BETWEEN 1.0 AND 1.5
INCHES OF RAIN EARLIER TODAY...ESPECIALLY ACROSS THE PIEDMONT
WHERE CONVECTION FIRED UP AS IT ENCOUNTERED INSTABILITY ASSOCIATED
WITH DAYTIME HEATING. AS SUCH...DO NOT SEE OUR AREAS AS OUT OF
THE WOODS FOR THE POSSIBILITY OF LOCALIZED FLOODING...AND WILL
THEREFORE LEAVE THE FLASH WATCH IN EFFECT.

THE SEVERE POTENTIAL APPEARS DIMINISHED FOR THE TIME BEING AS THE
SHOWER AND THUNDERSTORM ACTIVITY ATE UP THE INSTABILITY...HOWEVER
MAY SEE STORMS REINTENSIFY LATER THIS EVENING...AND CANNOT RULE
OUT THE POSSIBILITY OF ANOTHER WATCH FOR THE EVENING HOURS ACROSS
THE EAST.

THE COLD FRONT WILL CONTINUE TO ADVANCE SLOWLY BUT SURELY EAST
THROUGH THE EVENING...BRINGING A WESTERLY WIND SHIFT AND A RETURN
OF COOLER TEMPERATURES. OVERNIGHT TEMPERATURES WILL DROP INTO THE
MID/UPPER 40S ACROSS THE MOUNTAINS...TO THE LOW/MID 50S ACROSS THE
PIEDMONT.

WHILE HEAVY RAIN WILL BE EAST OF THE FORECAST REGION TO START THE
DAY ON FRIDAY...WILL STILL SEE SHOWER ACTIVITY DEVELOP MAINLY
ACROSS THE MOUNTAINS AS ANOTHER UPPER LEVEL DISTURBANCE SWINGS
AROUND THE MASSIVE LOW PRESSURE SYSTEM OVER THE GREAT LAKES.
AFTERNOON HIGHS WILL RANGE FROM THE LOW/MID 60S ACROSS THE
MOUNTAINS...TO THE LOW 70 FURTHER EAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 400 PM EDT THURSDAY...

DEEP LONG WAVE TROF REMAINS OVER REGION THROUGH SATURDAY WITH
ANOTHER PIECE ON ENERGY PASSING ACROSS THE COUNTY WARNING AREA
FRIDAY NIGHT.

UPPER TROF WEAKENS AS IT CROSSES THE GREAT LAKES SATURDAY NIGHT AND
SUNDAY. SHORT WAVES STILL ROTATING AROUND THE BASE OF THE UPPER
TROF. MOST OF THE WAVES WILL BE DIFFUSE AS THEY TRACK ACROSS THE
REGION. MODELS HAVE BEEN MORE CONSISTENT WITH A WELL DEFINED SHORT
WAVE THAT COMES THROUGH ON SUNDAY. DEEPER MOISTURE WITH THIS FEATURE
BRUSHES BY THE SOUTHERN EDGE OF THE FORECAST AREA. COLD AIR ALOFT
AND LARGER LAPSE RATES WILL ENHANCE PROBABILITY OF SHOWERS OVER THE
MOUNTAINS.

STILL EXPECTING UNSEASONABLY COOL AIR BY SATURDAY MORNING WITH 850
MB TEMPERATURES DOWN INTO THE +2 TO +6 RANGE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 400 PM EDT THURSDAY...

SURFACE HIGH PRESSURE WILL BE CENTERED OVER THE OHIO VALLEY AND WILL
COVER THE REGION SATURDAY NIGHT THROUGH TUESDAY. WEDNESDAY AND
THURSDAY THE HIGH MOVES OFFSHORE.

AIR MASS STARTS TO MODERATE ON TUESDAY THEN WARM AIR ADVECTION IS
STRONGER ON WEDNESDAY. ENOUGH WARM ADVECTION AND TRANSPORT OF
MOISTURE INTO THE REGION AHEAD OF A LOW MOVING ACROSS THE OHIO
VALLEY ON THURSDAY TO BRING A CHANCE OF SHOWER BACK INTO THE
FORECAST AREA BY DAY 7.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 200 PM EDT THURSDAY...

AXIS OF THE FIRST ROUND OF HEAVY RAINFALL AND ISOLATED THUNDERSTORM
ACTIVITY HAS PASSED EAST OF KDAN AND KLYH THIS AFTERNOON...HOWEVER
THE COLD FRONT IS JUST MAKING ITS WAY INTO THE WESTERN MOST
PORTION OF THE FORECAST REGION...WITH RENEWED SHOWER ACTIVITY
DEVELOPING BOTH ALONG THE FRONT...AND ACROSS CENTRAL NORTH
CAROLINA...MOVING NORTH. CEILINGS ARE MIXED ACROSS THE REGION...
HAVING BEEN OBSERVED TO TRANSITION FROM IFR TO VFR AND BACK.
VISIBILITY DROPS TO LESS THAN 1SM HAVE OCCURRED IN THE HEAVIER
RAINFALL.

THE COLD FRONT WILL PUSH EAST THIS AFTERNOON AND EVENING...BRINGING
A WESTERLY WIND SHIFT AS IT PASSES. KBLF AND KLWB WILL EXPERIENCE
FROPA LATE THIS AFTERNOON...FOLLOWED BY REMAINING TAF SITES BY
LATE THIS EVENING. SHOWER ACTIVITY RIDING NORTH FROM THE CAROLINAS
AHEAD OF THE FRONT IS EXPECTED TO PASS ALONG AND EAST OF THE BLUE
RIDGE...AFFECTING KROA...KLYH AND KDAN LATER THIS EVENING...
RESULTING IN IFR CONDITIONS DUE TO LOW VISIBILITIES IN HEAVY RAIN
AND LOW CEILINGS.

AS THE FRONT EXITS THE AREA SHORTLY AFTER MIDNIGHT...EXPECT
GRADUALLY IMPROVING CONDITIONS DURING THE OVERNIGHT...WITH A
RETURN TO VFR BY SUNRISE FRIDAY FOR KBCB EASTWARD. KBLF AND KLWB
WILL LIKELY MAINTAIN AT LEAST MVFR CEILINGS THROUGH LATE MORNING
BEFORE IMPROVING. SHOWER ACTIVITY WILL AFFECT THE MOUNTAINS DURING
FRIDAY AFTERNOON AS AN UPPER LEVEL DISTURBANCE SWINGS UP THE OHIO
RIVER VALLEY.

A LARGE UPPER LOW PRESSURE SYSTEM WILL BECOME ANCHORED OVER THE
GREAT LAKES REGION THROUGH THE WEEKEND AND POSSIBLY INTO EARLY
NEXT WEEK. THIS WILL KEEP AN UNSTABLE/UNSETTLED WEATHER PATTERN IN
PLACE WITH BKN MVFR CEILINGS REMAINING POSSIBLE AT TIMES ALONG
WITH SCATTERED SHOWERS...ESPECIALLY ACROSS THE MOUNTAINS...IMPACTING
KLWB/KBLF/KBCB THE MOST THROUGH THE WEEKEND.

&&

.HYDROLOGY...
AS OF 400 PM EDT THURSDAY...

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 6 AM FOR NEARLY ALL
OF THE FORECAST REGION. HEAVY SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TO PUSH ACROSS THE REGION THROUGH THE EVENING AS A
COLD FRONT MOVES ACROSS THE AREA FROM THE WEST.

ALSO...GIVEN THE POTENTIAL OF HEAVY RAINFALL...MAY SEE A FEW MAIN
STEM RIVER POINTS HEAD TOWARD MINOR FLOODING DEPENDING ON HOW MUCH
AND WHERE THE RAINFALL DEVELOPS THIS EVENING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ010>020-022>024-
     032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001>006-018>020.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...NF
NEAR TERM...NF/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KK/NF/RAB/WP
HYDROLOGY...NF/WP
Hazardous weather outlook, May 15, 7:11 PM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT THU MAY 15 2014

NCZ002-003-019-020-VAZ014-016-017-022-032-033-162315-
ALLEGHANY NC-SURRY-WILKES-YADKIN-MONTGOMERY-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-
711 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT CHANCE OF STRONG THUNDERSTORMS
INTO THIS EVENING WITH THE PRIMARY THREAT BEING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-013-018>020-023-024-034-035-WVZ043>045-162315-
GILES-PULASKI-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-
AMHERST-SUMMERS-MONROE-GREENBRIER-
711 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT CHANCE OF STRONG THUNDERSTORMS
INTO THIS EVENING WITH THE PRIMARY THREAT BEING GUSTY
WINDS...ESPECIALLY IN AREAS CLOSER TO THE BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-162315-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
711 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT CHANCE OF STRONG THUNDERSTORMS INTO THIS
EVENING WITH THE PRIMARY THREATS BEING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ007-009-010-012-015-WVZ042-162315-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
711 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 15, 2:59 PM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT THU MAY 15 2014

VAZ047-151930-
BUCKINGHAM VA-
259 PM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 330 PM EDT

* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NEW CANTON TO
  NEAR ABILENE...MOVING TO THE NORTHEAST AT 50 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  GOLD HILL...
  AND NEW CANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3762 7826 3734 7847 3774 7843 3773 7837
      3772 7835 3771 7830 3769 7827 3769 7824
      3767 7824
TIME...MOT...LOC 1857Z 213DEG 42KT 3776 7838 3714 7850

DS
Special weather statement, May 15, 3:00 PM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT THU MAY 15 2014

VAZ059-151930-
CHARLOTTE VA-
300 PM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 330 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  INTENSE SHOWERS ALONG A LINE EXTENDING FROM NEAR ABILENE TO NEAR
  BUFFALO SPRINGS...MOVING TO THE NORTH AT 35 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE SHOWERS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  KEYSVILLE...
  REDOAK...
  WYLLIESBURG...
  ABILENE...
  AND DRAKES BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3688 7849 3674 7862 3675 7864 3715 7862
      3714 7852 3709 7848 3708 7844
TIME...MOT...LOC 1857Z 196DEG 31KT 3709 7852 3663 7862

DS
Special weather statement, May 15, 5:22 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT THU MAY 15 2014

NCZ003-019-020-VAZ015-016-032-152215-
SURRY NC-YADKIN NC-WILKES NC-GRAYSON VA-PATRICK VA-CARROLL VA-
522 PM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  WESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CLINGMAN...MOVING TO THE NORTH AT 25
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  MOUNTAIN PARK...
  ELKIN...
  ARARAT...
  AND DOBSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3606 8091 3609 8105 3640 8097 3643 8096
      3648 8095 3655 8091 3657 8093 3671 8089
      3662 8045 3605 8083
TIME...MOT...LOC 2121Z 197DEG 21KT 3614 8092

KK
Special weather statement, May 15, 5:48 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT THU MAY 15 2014

NCZ004-VAZ017-032-033-043-152245-
STOKES NC-FRANKLIN VA-FLOYD VA-HENRY VA-PATRICK VA-
548 PM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  EASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 645 PM EDT

* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING AN AREA OF INTENSE SHOWERS NEAR STUART...MOVING TO THE
  NORTH AT 30 MPH.

* WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THESE SHOWERS. VERY
  HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  FERRUM...
  STUART...
  FLOYD...
  WOOLWINE...
  AND SANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3654 8044 3655 8048 3705 8029 3694 7985
      3646 8022
TIME...MOT...LOC 2144Z 199DEG 32KT 3659 8031

KK
Special weather statement, May 15, 5:59 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT THU MAY 15 2014

VAZ010>014-016-017-152300-
FLOYD VA-GILES VA-CARROLL VA-BLAND VA-MONTGOMERY VA-PULASKI VA-
WYTHE VA-
559 PM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  EAST CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 700 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR GALAX HILLSVILLE AIRPORT...MOVING TO THE
  NORTH AT 35 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RADFORD...
  ALLISONIA...
  PULASKI...
  POPLAR HILL...
  AND HILLSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3672 8098 3729 8096 3732 8089 3726 8043
      3667 8067
TIME...MOT...LOC 2153Z 199DEG 32KT 3679 8084

KK
Special weather statement, May 15, 6:04 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT THU MAY 15 2014

WVZ045-152300-
GREENBRIER WV-
604 PM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 700 PM EDT

* AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  AN INTENSE SHOWER NEAR LEONARD...MOVING TO THE NORTH AT 35 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS SHOWER. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RENICK...
  LEWISBURG AIRPORT...
  RORER...
  TROUT...
  AND WILLIAMSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3823 8036 3811 8036 3805 8027 3804 8016
      3805 8012 3783 8028 3792 8061 3818 8056
      3827 8044
TIME...MOT...LOC 2203Z 199DEG 32KT 3805 8035

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:05 AM EDTSpecial Weather StatementRNKBland, Carroll, Wythe, City of Galax40 min
May 15, 7:46 AM EDTSpecial Weather StatementRNKCarroll, Giles, Pulaski, City of Radford44 min
May 15, 8:30 AM EDTSpecial Weather StatementRNKCity of Radford30 min
May 15, 8:31 AM EDTSpecial Weather StatementRNKFloyd, Montgomery29 min
May 15, 8:58 AM EDTSpecial Weather StatementRNKCraig32 min
May 15, 8:59 AM EDTSpecial Weather StatementRNKFloyd, Patrick31 min
May 15, 9:27 AM EDTSpecial Weather StatementRNKCraig33 min
May 15, 9:28 AM EDTSpecial Weather StatementRNKFranklin, Roanoke, City of Salem32 min
May 15, 9:29 AM EDTSpecial Weather StatementRNKPatrick31 min
May 15, 9:51 AM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem3 hr
May 15, 9:56 AM EDTSpecial Weather StatementRNKAlleghany34 min
May 15, 9:58 AM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem32 min
May 15, 9:59 AM EDTSpecial Weather StatementRNKFranklin, Henry31 min
May 15, 10:21 AM EDTAreal Flood AdvisoryRNKCity of Martinsville3 hr
May 15, 10:27 AM EDTSpecial Weather StatementRNKAlleghany, City of Covington33 min
May 15, 10:29 AM EDTSpecial Weather StatementRNKFranklin, City of Roanoke31 min
May 15, 10:30 AM EDTSpecial Weather StatementRNKCity of Martinsville30 min
May 15, 10:56 AM EDTSpecial Weather StatementRNKBotetourt, City of Covington34 min
May 15, 10:57 AM EDTSpecial Weather StatementRNKCity of Roanoke33 min
May 15, 11:26 AM EDTSpecial Weather StatementRNKBath, Botetourt34 min
May 15, 11:27 AM EDTSpecial Weather StatementRNKBedford33 min
May 15, 11:29 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville31 min
May 15, 11:33 AM EDTAreal Flood AdvisoryRNKCity of Danville3 hr
May 15, 11:56 AM EDTSpecial Weather StatementRNKBath34 min
May 15, 11:57 AM EDTSpecial Weather StatementRNKBedford, Rockbridge, City of Buena Vista, City of Lexington33 min
May 15, 11:58 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville32 min
May 15, 12:28 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista32 min
May 15, 12:29 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg31 min
May 15, 12:31 PM EDTAreal Flood AdvisoryRNKCity of Lynchburg3 hr
May 15, 12:57 PM EDTSpecial Weather StatementRNKAmherst, Campbell, City of Lynchburg33 min
May 15, 12:58 PM EDTSpecial Weather StatementRNKCampbell32 min
May 15, 1:29 PM EDTSpecial Weather StatementRNKAmherst31 min
May 15, 1:30 PM EDTSpecial Weather StatementRNKAppomattox, Charlotte, Halifax30 min
May 15, 1:58 PM EDTSpecial Weather StatementRNKAppomattox, Charlotte32 min
May 15, 2:27 PM EDTSpecial Weather StatementRNKBuckingham33 min
May 15, 2:29 PM EDTSpecial Weather StatementRNKCharlotte31 min
May 15, 2:59 PM EDTSpecial Weather StatementRNKCumberland31 min
May 15, 3:00 PM EDTSpecial Weather StatementRNKCharlotte30 min
May 15, 5:11 PM EDTAreal Flood AdvisoryRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax4 hr
May 15, 5:48 PM EDTSpecial Weather StatementRNKPatrick57 min
May 15, 5:59 PM EDTAreal Flood AdvisoryRNKCarroll, City of Galax106 min
May 15, 5:59 PM EDTSpecial Weather StatementRNKCarroll, Pulaski, City of Radford61 min
May 15, 6:54 PM EDTFlash Flood WarningRNKCarroll3 hr
May 15, 7:09 PM EDTAreal Flood AdvisoryRNKFloyd3 hr
May 15, 7:31 PM EDTAreal Flood AdvisoryRNKCraig, Montgomery, Roanoke, City of Roanoke, City of Salem3 hr
May 15, 7:46 PM EDTSpecial Weather StatementRNKCharlotte, Halifax59 min
May 15, 7:51 PM EDTFlash Flood WarningRNKHalifax3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.